Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 115, NWS Pueblo, CO

July 31, 1998Custer County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 31, 1998, 4:28 PM MDT for Custer County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1998, 4:28 PM MDT (22:28 UTC)
Expired
Jul 31, 1998, 5:30 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Custer County, CO

What was reported inside it

TimeReportWhereRemark
Jul 31, 4:35 PM MDTHail 1.75Westcliffe, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.5 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS1 KPUB 312229 RRA
SVRPUB
COC027-312330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
428 PM MDT FRI JUL 31 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 530 PM MDT

* AT 425 PM...RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST OF
  WESTCLIFFE MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTY NORTH OF HIGHWAY 96 AND
EAST OF HIGHWAY 69 THROUGH 530 PM.  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

KT/PGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:10 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 2:10 PM MDT, 2 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
210 PM MDT FRI JUL 31 1998

CHALLENGE TONIGHT WILL BE DEVELOPMENT OF STORMS AND SEVERE POTENTIAL.

HAVE DECIDED AFTER COORDINATION WITH DENVER TO KEEP FLASH FLOOD WATCH
FOR TELLER AND EL PASO COUNTIES.

CURRENT SITUATION SHOWS WIDESPREAD LOW CLOUDS OVER MUCH OF SOUTHEAST
PLAINS AND ESPECIALLY OVER EL PASO COUNTY.  THESE CLOUDS HAVE REALLY
PUT A DAMPER ON HEATING.  CONVECTIVE TEMPS ARE IN THE UPPER 70S TO
LOWER 80S...SO AREAS EAST OF THE MOUNTAINS ARE STORM FREE AT THIS TIME.
HOWEVER...TO THE WEST...SEVERE STORMS HAVE FIRED IN WESTERN SAGUACHE
COUNTY AND SCATTERED CONVECTION IS OCCURRING OVER THE SOUTHERN
MOUNTAINS OF COLORADO.  BUFKIT FORECAST SOUNDINGS SHOW LEAST INSTABILITY
IN THE FAR EASTERN PLAINS...BUT 1000 TO 2000 JOULES NEAR THE EASTERN
MOUNTAINS.  STORMS IN THE WESTERN PART OF CWFA A RESULT OF INCOMING
SYSTEM FROM UTAH...WITH MORE DYANAMICS.  MORE DYNAMICS IN DENVER CWFA
THROUGHOUT THE NIGHT.

IF STORMS DO GET GOING ALONG THE EASTERN MOUNTAINS...THEY WILL DO SO IN
THE LATE AFTERNOON OR EARLY EVENING.  WATCHING BOUNDARY IN DOUGLAS AND
ELBERT COUNTIES JUST NORTH OF OUR CWFA FOR FIRING OF FIRST STORMS EAST
OF THE MOUNTAINS.  UPPER WINDS IN THE EVENING ARE STILL QUITE LIGHT...SO
IF A FEW STORMS DO GO...THEY WOULD DUMP LOCALLY HEAVY RAIN.  SO WILL
KEEP FFA GOING IN TELLER AND EL PASO COUNTY PER COORD WITH DENVER.
     B
WILL FOLLOW TEMP AND POP GUIDANCE FAIRLY CLOSELY TONIGHT

TLM

In the hours before

Special weather statement, Jul 31, 12:00 PM MDT, 4 hours 28 minutes before
COZ060>081-010600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
NOON MDT FRI JUL 31 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...A FLASH FLOOD WATCH IS IN EFFECT FOR TELLER AND EL PASO COUNTIES
FROM NOON UNTIL MIDNIGHT...

SOME AREAS OF EL PASO COUNTY...WESTERN KIOWA COUNTY...NORTHERN BENT
COUNTY...AND WESTERN PROWERS COUNTY RECEIVED HEAVY RAINFALL YESTERDAY.

DAYTIME HEATING...PLENTY OF ATMOSPHERIC MOISTURE...AND INSTABILITY WILL
PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH OF
SOUTHERN COLORADO THIS AFTERNOON AND EVENING.

SOME OF THE SLOW MOVING STORMS OVER SOUTHERN COLORADO WILL PRODUCE
LOCALLY HEAVY RAIN...AND FLASH FLOODING IS POSSIBLE OVER TELLER AND EL
PASO COUNTIES WITH THE ALREADY SATURATED GROUND IN SOME AREAS.

A FEW STORMS...ALONG AND EAST OF THE MOUNTAINS FROM COLORADO SPRINGS TO
TRINIDAD...MAY BE SEVERE THIS AFTERNOON AND EVENING.  THE PRIMARY
THREAT WILL BE LARGE HAIL.

SPOTTER ACTIVATION MAY BE NECESSARY.

TLM

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:36 PM MDTSevere Thunderstorm WarningPUBKiowa59 min
Jul 30, 6:56 PM MDTFlash Flood WarningPUBEl Paso2 hr
Jul 30, 6:57 PM MDTSevere Thunderstorm WarningPUBPueblo63 min
Jul 30, 7:14 PM MDTTornado WarningPUBKiowa56 min
Jul 30, 8:12 PM MDTTornado WarningPUBBent58 min
Jul 31, 1:09 PM MDTSevere Thunderstorm WarningPUBSaguache91 min
Jul 31, 5:19 PM MDTFlash Flood WarningPUBCuster3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.